Nevada, 2015Dust Devil in Nevada, July 18, 2015
July 18, 2015 · NWS LKN · 1 event in 1 county or zone
A dust devil moved across Warrior Field at Elko High School during the Relay for Life event. Five to seven tents were lifted off the ground.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 4
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dust devil moved across Warrior Field at Elko High School during the Relay for Life event. Five to seven tents were lifted off the ground. As the tents were lifted off the ground tables inside the tents were turned over resulting in minor injuries to 4 people.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 18, 2:05 PM PST, 10 minutes earlier.
Area forecast discussion, Jul 18, 2:05 PM PST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
305 PM PDT SAT JUL 18 2015
.SYNOPSIS...LOOK FOR SCATTERED SHOWERS AND THUNDERSTORMS OVER
CENTRAL NEVADA FOR SUNDAY AFTERNOON...WITH ACTIVITY SPREADING
NORTH BEGINNING EARLY NEXT WEEK AS TROPICAL MOISTURE MOVES IN FROM
THE SOUTH.
&&
.SHORT TERM...TONIGHT THROUGH MONDAY. SATELLITE IMAGERY THIS
AFTERNOON IS SHOWING SOME CLOUDS OVER THE SOUTHEASTERN TWO-THIRDS
OF THE FORECAST AREA...WITH MOSTLY SUNNY SKIES OVER HUMBOLDT
COUNTY. RADAR AT THIS TIME IS SHOWING A FEW CELLS TRYING TO
DEVELOP OVER NORTHEAST ELKO COUNTY AS WELL AS ACROSS CENTRAL
NEVADA. GRIDDED POP FORECAST FOR THIS EVENING WAS ADJUSTED
SLIGHTLY. OVERNIGHT LOWS ARE FORECAST TO RUN IN THE MID 40S TO MID
50S.
SUNDAY AND SUNDAY NIGHT...MODELS ARE SHOWING A CLOSED LOW OFF THE
COAST OF CALIFORNIA...WITH A DEFORMATION ZONE OVER NORTHERN
NEVADA. HAVE KEPT POPS IN THE SCATTERED CATEGORY FOR THE AFTERNOON
MAINLY SOUTH OF A US HIGHWAY 50 LINE. AFTERNOON HIGHS WILL REBOUND
BACK INTO THE MID TO UPPER 80S AND LIGHT WINDS. EXPECTING ISOLATED
SHOWERS TO CONTINUE IN THIS AREA DURING THE OVERNIGHT...WITH
OVERNIGHT LOWS IN THE UPPER 40S TO MID 50S.
WITH THE UPPER LOW OFF THE SOUTHWEST CALIFORNIA COAST...SOUTHERLY
FLOW WILL PUMP MOISTURE NORTHWARD INTO PORTIONS OF CENTRAL NEVADA.
STORM SPEEDS WILL BE ON THE LOW SIDE...0 TO 5 KNOTS AND CORFIDI
VECTORS WILL BE LESS THAN 10 KNOTS. WILL CONTINUE TO LOOK AT THE
POSSIBILITY OF A FLASH FLOOD WATCH FOR MONDAY...BUT AS OF NOW
LOOKS LIKE A PRETTY GOOD BET. HIGHS WILL CONTINUE IN THE MID 80S
TO LOW 90S AND LIGHT WINDS.
.LONG TERM...MONDAY NIGHT THROUGH NEXT SATURDAY. OVERALL MODEL
AGREEMENT IS DECENT SYNOPTICALLY THROUGHOUT THE PERIOD...BUT
DIVERGE BY THE END OF NEXT WEEK. CONFIDENCE IS MODERATE THAT THIS
PERIOD LOOKS WET AND CONVECTIVELY ACTIVE WITH POTENTIAL FLASH
FLOODING CONCERNS.
THE PERIOD BEGINS WITH A CLOSED-OFF 500MB LOW JUST OFF CENTRAL CA
COAST...WHICH IS DRAWING THE MOISTURE OF DELORES INTO THE SOUTHERN
PORTIONS OF THE CWA. ADDITIONALLY...THE 500MB TROF THAT WAS
DELORES WILL ALSO BE DRAWN NORTHWARD AND SPLITTING APART...WITH
SOME BEING WRAPPED BACK INTO THE CLOSED-OFF LOW WHILE ANOTHER
PIECE CONTINUES TO PUSH INTO CENTRAL NV MONDAY NIGHT. THE UPPER
LEVEL LOW GETS KICKED EASTWARD AND OPENS UP OVER THE STATE ON
TUESDAY AS A DEEPER 500MB TROF APPROACHES THE PACIFIC NORTHWEST.
THIS TROUGH DEEPENS AS IT ENTERS NORCAL ON THURSDAY BEFORE EXITING
THE STATE LATE FRIDAY OR SATURDAY...DEPENDING ON WHICH MODEL IS
USED. THE ECMWF AND TO A LESSER EXTENT THE GFS ENSEMBLE MEAN SPLIT
THE TROUGH...CLOSING A PIECE OF IT WELL OFF THE CENTRAL CA COAST.
THIS DELAYS THE PASSAGE...AS WELL AS WEAKENS IT WHEN IT DOES LIFT
NORTHEASTWARD THROUGH THE STATE LATE FRIDAY.
NOW...WHAT THIS ALL MEANS IT A VERY JUICY ATMOSPHERE WILL BE IN PLAY
FROM MONDAY AFTERNOON TO THURSDAY. PW/K SURGE TO NEAR OT ABOVE 1
INCHES/30C (EVEN 40C IN SOME LOCATIONS) IN MOST AREAS DURING THIS
TIME. THIS IN COMBINATION WITH PERIOD OF ENHANCE LIFT (MENTION
ABOVE) WILL PRODUCE SHOWERS AND THUNDERSTORMS THAT COULD LEAD TO
FLASH FLOODING AND POSSIBLE STRONG THUNDERSTORMS. CONFIDENCE IS MODERATE
TO HIGH THAT SOME FLASH FLOOD WATCH WILL BE REQUIRED FOR NORTHERN
NYE AND WHITE PINE COUNTIES MONDAY AFTERNOON THROUGH TUESDAY. TOO
EARLY TO SAY IF WE EXTEND THE WATCH FURTHER NORTH ON
TUESDAY...WEDNESDAY...OR EVEN THURSDAY AS CLOUD COVER COULD PLAY A
ROLE IN LIMITING INSTABILITY. THURSDAY OR FRIDAY APPEAR THE BEST
OPPORTUNITY TO SEE FAIRLY STRONG THUNDERSTORMS ACROSS THE NORTH AS
THE SHEAR INCREASES DUE TO THE APPROACHING TROF. ONCE AGAIN
CONFIDENCE IS LOW ON THIS AS MODELS DIFFER ON TIMING AND STRENGTH
OF TROF.
&&
.AVIATION...VFR CONDITIONS EXPECTED FOR THE NEXT 24HRS. SOME SHOWERS
MAY IMPACT KEKO OR KELY; HOWEVER CONFIDENCE IS HIGH THAT NO
THUNDERSTORMS WILL. WINDS REMAIN GUSTY OUT OF THE WEST AT KELY
AND KEKO THROUGH THIS EVENING WITH LIGHTER WINDS TOMORROW
AFTERNOON.
&&
.FIRE WEATHER...LOOK FOR SHOWERS AND THUNDERSTORMS SOUTH OF A US
HIGHWAY 50 LINE FOR SUNDAY. WINDS WILL REMAIN LIGHT. MOISTURE WILL
CONTINUE TO INCREASE ACROSS NORTHERN NEVADA...WITH TROPICAL
MOISTURE SURGING NORTH. WETTING RAIN CHANCES WILL BE INCREASING
FROM SOUTH TO NORTH ON MONDAY THROUGH THE MID-WEEK PERIOD. WINDS
WILL REMAIN LIGHT DURING THIS PERIOD.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
86/85/85/86
Hazardous weather outlook, Jul 18, 1:47 PM PST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
247 PM PDT SAT JUL 18 2015
NVZ030-031-033>041-192200-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWEST ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
247 PM PDT SAT JUL 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH
CENTRAL NEVADA...NORTHEAST NEVADA AND NORTHWEST NEVADA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS PORTIONS OF EASTERN NEVADA TODAY INTO THIS EVENING. THE
MAIN THREATS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING...AS WELL
AS BRIEF HEAVY RAIN AND WIND GUSTS TO 50 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
INCREASING MOISTURE FROM THE REMNANTS OF HURRICANE DELORES WILL BE
PUSHING INTO NORTHERN NEVADA EARLY NEXT WEEK. THERE IS A
POSSIBILITY OF MODERATE TO HEAVY RAIN WITH FLASH FLOODING AS THE
MAIN THREAT. A FLASH FLOOD WATCH MAY BE NEEDED FOR NORTHERN NYE
AND WHITE PINE COUNTIES FOR MONDAY.
PLEASE STAY TUNED TO THE NATIONAL WEATHER SERVICE OR YOUR FAVORITE
WEATHER PROVIDER FOR UPDATES AS THEY BECOME AVAILABLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
Dust Devil, Elko
- When
- July 18, 2:15 PM PST to 2:17 PM PST
- Where
- Elko County, 0.87 mi NE of Elko
- Injuries
- 4 direct, 0 indirect
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.840, -115.760
A dust devil moved across Warrior Field at Elko High School during the Relay for Life event. Five to seven tents were lifted off the ground. As the tents were lifted off the ground tables inside the tents were turned over resulting in minor injuries to 4 people.
- Dust Devil
- A small rotating column of dust from surface heating that caused damage or injury.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Ohio, July 18 to 19, 20153 deaths · 3 injured · $3.0 million · 7 events
- Excessive Heat in Texas, July 18 to 19, 20152 deaths · 2 events
- Flash Flooding and Lightning Strike in California, July 18 to 20, 20151 death · 10 events
- Tornadoes and Damaging Winds in Wisconsin, July 18, 2015$239,000 · EF1 · 8 events
- Damaging Winds and Lightning Strike in North Carolina, July 18, 2015$500,000 · 50 kt wind · 3 events
- Flash Flood and Flood in Kentucky, July 18 to 19, 2015$475,000 · 2 events
- Tornado and Damaging Winds in Wisconsin, July 18, 2015$110,000 · EF1 · 6 events
- Damaging Winds in South Carolina, July 18, 2015$200,000 · 60 kt wind · 7 events
- Flash Flooding in West Virginia, July 18, 2015$190,000 · 3 events
- Flash Flooding and Damaging Wind in Arizona, July 18, 2015$150,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in Nebraska, July 18, 2015$66,000 · 1.75 in hail · 18 events
- Flash Flood in Arizona, July 18, 2015$140,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584034.